Mom becomes verbally combative late at night. Any advice?

Follow
Share

Recently I've noticed that Mom has a tendency to become a little bit verbally combative with me at her bedtime. She won't go to bed before about midnight, and frequently delays until significantly later than that. When I tell her it's time to get ready for bed, she'll respond "Who says?" and when I point out that it's getting late she'll say she's not ready yet. So I let her sit a while and then try again, etc.

Last night, I took her to the bathroom around 11 PM, and I noticed that after she was back in her chair in the livingroom, she looked kind of angry so I asked her what was wrong ... she would not tell me at first, made out that of course I already knew what was wrong, but I didn't. When she finally told me, it was that same accusation she raised last fall -- that I had "some man" sitting out in the kitchen. I took it fairly calmly this time and offered to take her into the kitchen to see for herself -- in fact, I told her that anytime she wants to check the kitchen I will take her there. Of course, she didn't want to bother going.

I doubt that this behavior is because she is tired, since she sleeps a lot during the day, but does anyone have a clue why this crops up so late in the evening? And I also should point out that this is not a daily occurrence, it's something that crops up and is an attitude for a few nights and then goes away for a while until the next time.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
19

Answers

Show:
Oscarlett, just remember that any SSRI, even a natural one, can send you into mania if given too often. I'm glad you picked a low dose. I would caution readers to look at drug interactions, 5HTP cannot be combined with an MAOI or Carbidopa or bad things happen.
Helpful Answer (1)
Report

I LOVE the idea of seeing if there really is a man in the kitchen & having him do repairs!
Next time she says there is a man in the kitchen MAKE her go in with you to see that there isn't - at the very least she gets exercise, and and at best she decides it's not worth mentioning in the future because she'll just have to do something about it. If you think about it she was just talking (easy, gets attention), not DOING anything (requires effort, risk).
My Grandmother (no diagnosed dementia) also had delusions, but may have been triggered by depression & laying in bed staring at the ceiling all day long (and ruminating, as others have mentioned).
ANY outside stimulus you can get may help (drag her to Denny's for coffee, go drive to a park - tell her you need it for your sake if nothing else)
Helpful Answer (0)
Report

Oscarlett, the one issue i have with 5-htp is the fact it is also an appetite suppressant. Many older people do not get enough calories to begin with. I worked at a health food/supplement store in college and it was marketed as a diet pill. Melatonin is a safer alternative.
Helpful Answer (0)
Report

Thanks soooo much for saving my Mom another nightmarish night. To night she wanted to go natural and skip the Atevan so we both took 100mg. 5-HTP...it really works to increase serotonin levels. No hangover, deeper calm rem sleep.
Google the benefits.
Helpful Answer (0)
Report

OScarlett, if Ativan (lorazepam) works, stick with it. More is not always better, as shown in tacy022's experience. Trazadone is a tricyclic, a pretty aggressive medication. All patients are different, but the basic rule is use the least amount of the med that works the best.
Helpful Answer (1)
Report

Oscarlett, the dr gave me trazadone and it is horrible. I first got a dose of 50 it worked for about 3 months then my dose had to be increased. I felt hungover all day and you get very vivid dreams and nightmares. I woke up screaming in terror. If you decide to use trazadone, im just giving you a warning about side effects.
Helpful Answer (0)
Report

I gave my 3am angry outburst Mother Atevan last night before her bedtime.
She slept through like an angel!
My pharmacist said Trazadone is also a great non addictive sleepaide.
She was rested and even all day today! Grateful.
Helpful Answer (1)
Report

I think you need to remember that a delusion is a change in mental status; it may be a symptom of a UTI, or it may be a symptom of worsening dementia. I suspect there is a tie-in between the not wanting to go to bed and the "man in the kitchen".

I seem to recall that you are far from the doctor. Can you acquire a home test kit for UTIs? I would discuss this whole issue with the doctor on the phone.
Helpful Answer (2)
Report

@assandache7 -- I've suggested the local Adult Day program, but she refuses to go, doesn't even want to check it out. She doesn't see or hear well, so I do think that she would not be able to participate much if she did go.

@Babalou -- no, she has not seen a neurologist. She hits these spells about being difficult at bedtime every couple weeks or so, it's not a constant. And the bit about the man in the kitchen is only the second time she has ever brought that up, last time was about 3 months ago. If any of it was more frequent, I'd definitely have said something to her doctor.
Helpful Answer (0)
Report

Is she being seen by a neurologist? Have the delusions been teported to her/him?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.